MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0305
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the uterine artery using ruby coils.During the procedure, while advancing a ruby coil through a non-penumbra microcatheter, the physician encountered slight resistance at the middle of the microcatheter and the ruby coil would not advance further; therefore, it was removed.The procedure was completed using two additional ruby coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was intact with its pusher assembly.Offset coil winds were present along the embolization coil.Conclusions: evaluation of the returned ruby coil revealed offset coil winds.If the device is advanced against resistance, damage such as offset coil winds may occur.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation revealed that the pusher assembly was kinked in multiple locations.These kinks were likely incidental to the reported complaint and may have occurred during packaging of the device for return to penumbra.During functional testing, while attempting to re-sheath the ruby coil, resistance was encountered as the kinks in the pusher assembly was retracted through its introducer sheath and the ruby coil could not be retracted any further.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8612066
Report Number3005168196-2019-00956
Device Sequence Number1684887
Product Code HCG
UDI-Device Identifier00814548018317
UDI-Public00814548018317
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0305
Device Lot NumberF87763
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/16/2019
Supplement Date Received by Manufacturer06/27/2019
Initial Report FDA Received Date05/15/2019
Supplement Report FDA Received Date07/19/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age26 YR
Date Report Sent to FDA01/01/2005